Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Des Moines, IA

April 17, 2019Dallas County, Polk County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2019, 3:43 PM CDT for Dallas County, Polk County, Story County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 3:43 PM CDT (20:43 UTC)
Expired
Apr 17, 2019, 4:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:00 PM CDTTSTM WND DMG2 W Alleman, IAREPORT VIA SOCIAL MEDIA. FARM SHED DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS53 KDMX 172043
SVRDMX
IAC049-153-169-172130-
/O.NEW.KDMX.SV.W.0004.190417T2043Z-190417T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
343 PM CDT Wed Apr 17 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Polk County in central Iowa...
  Southwestern Story County in central Iowa...
  Northeastern Dallas County in central Iowa...

* Until 430 PM CDT.

* At 343 PM CDT, a severe thunderstorm was located over Granger, or 7
  miles north of Grimes, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ankeny, Johnston, Bondurant, Polk City, Huxley, Slater, Granger,
  Big Creek Lake, Saylorville Lake, Maxwell, Cambridge, Elkhart,
  Alleman, Sheldahl and Big Creek State Park.

This includes Interstate 35 between mile markers 92 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9335 4171 9335 4173 9391 4185 9389
      4186 9378 4186 9370 4187 9370 4192 9334
      4186 9333
TIME...MOT...LOC 2043Z 262DEG 35KT 4179 9380 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
3 follow-up statements
794 
WWUS53 KDMX 172057
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
357 PM CDT Wed Apr 17 2019

IAC049-172107-
/O.CAN.KDMX.SV.W.0004.000000T0000Z-190417T2130Z/
Dallas IA-
357 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4186 9335 4172 9335 4175 9370 4187 9370
      4192 9334 4186 9333
TIME...MOT...LOC 2057Z 262DEG 35KT 4181 9362 

$$

IAC153-169-172130-
/O.CON.KDMX.SV.W.0004.000000T0000Z-190417T2130Z/
Polk IA-Story IA-
357 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN POLK AND SOUTHWESTERN STORY COUNTIES...

At 357 PM CDT, a severe thunderstorm was located near Polk City, or
near Ankeny, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ankeny, Bondurant, Polk City, Huxley, Slater, Maxwell, Cambridge,
Elkhart, Alleman and Sheldahl.

This includes Interstate 35 between mile markers 94 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9335 4172 9335 4175 9370 4187 9370
      4192 9334 4186 9333
TIME...MOT...LOC 2057Z 262DEG 35KT 4181 9362 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
140 
WWUS53 KDMX 172115
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
415 PM CDT Wed Apr 17 2019

IAC153-169-172130-
/O.CON.KDMX.SV.W.0004.000000T0000Z-190417T2130Z/
Polk IA-Story IA-
415 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN POLK AND SOUTH CENTRAL STORY COUNTIES...

At 415 PM CDT, a severe thunderstorm was located 9 miles north of
Bondurant, or 13 miles south of Nevada, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Maxwell, Cambridge and Elkhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9335 4180 9335 4177 9356 4189 9356
      4192 9334 4186 9333
TIME...MOT...LOC 2115Z 262DEG 35KT 4183 9339 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
631 
WWUS53 KDMX 172126
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
426 PM CDT Wed Apr 17 2019

IAC153-169-172135-
/O.EXP.KDMX.SV.W.0004.000000T0000Z-190417T2130Z/
Polk IA-Story IA-
426 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK AND SOUTH
CENTRAL STORY COUNTIES WILL EXPIRE AT 430 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4186 9335 4180 9335 4177 9356 4189 9356
      4192 9334 4186 9333
TIME...MOT...LOC 2125Z 262DEG 35KT 4184 9328 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:14 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 17, 3:14 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
314 PM CDT Wed Apr 17 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 312 PM CDT Wed Apr 17 2019

The primary concern through the period will be convective trends
into this evening. At 19z a small cluster of shallow convection
was moving through west central sections, greatly driven by a
remnant MCV from overnight and early morning convection across NE.
While moving into an area of uncapped 500-1000 j/kg MLCAPEs, this
cluster will likely remain elevated and does not have much hope
of becoming surface based as it is moving through the warm sector
and gusty SW winds which have reached all the way to Mason City.
Thus the primary threat here would be marginal severe hail as it
moves into 30-40kts of effective shear. The only tornado potential
would appear to be in the far northeast corner near Waterloo
where the warm front has yet to pass, but winds there are expected
to flip SW soon ending any potential.

Somewhat more robust and surface based convection may develop
farther south along the front however from southern IA into MO
where instability is somewhat higher. Low level convergence is not
strong, but likely adequate and recent radar trends suggest that
is already in progress. The hail environment is somewhat similar
south, but there may be more wind potential there with greater
mixing in progress leading to higher ceilings and DCAPEs from I-80
south. Little tornado threat there either with surface winds
already veered to southwest. The convection allowing models have a
decent handle on these progressions and depict a broken line
moving through the forecast area through late afternoon, likely
exiting the far southeast corner early this evening. Cooler temps,
cumulus and brisk northwest winds will be in place in the
trailing cyclonic flow tomorrow. There may be some very isolated
showers as well during the afternoon, but dry in most locations.

The large mean trough responsible for our storms and frontal
passage should close off through the OH Valley by Friday leading
to a brief period of weak ridging before the development of a
western CONUS trough. This will make our cool down brief with a
return to warm temperatures for the weekend. A northern stream
short wave will bring a dry, weak frontal passage through late
Saturday, but this will only drop us back to normal at worst.
Models differ quite a bit on the evolution of the aforementioned
western trough from late in the weekend into early next week. The
GFS is farther north with the forcing and baroclinic zone into IA
and includes a much stronger short wave ejecting out of the long
wave trough through the MO Valley. The ECMWF is much less bullish
however so have played a compromise with chance category broad
brush PoPs Sun into Tue, but confidence is low. If 12z ECMWF
trends persist however, the forecast would ultimately be drier.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1257 PM CDT Wed Apr 17 2019

Widespread VFR/MVFR ceilings were in place across central IA at
18z with patchy showers and a few storms underway. Coverage and
intensity of storms is expected to increase and begin to affect
TAF sites in the 20Z-00Z along an approaching cold front, lasting
for a few hours at any particular location. The precipitation
potential should end sharply during the evening but will likely be
followed by at least MVFR stratus and continued low end wind gusts
into Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Apr 17, 4:01 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
401 AM CDT Wed Apr 17 2019

IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086-
092>097-180915-
Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-
Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
401 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are possible this afternoon into
early this evening. The primary threats will be large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty winds from the northwest are expected from midday Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ005-006-015-023-033-034-044-045-057-180915-
Kossuth-Winnebago-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-
Carroll-Audubon-
401 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few strong thunderstorms are possible this afternoon that may
produce small hail or a strong wind gust.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty winds from the northwest are expected from midday Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ004-024-180915-
Emmet-Humboldt-
401 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few strong thunderstorms are possible this afternoon that may
produce small hail or a strong wind gust.

River Flood Warnings will continue into next weekend for parts of
the upper Des Moines River Basin. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty winds from the northwest are expected from midday Thursday
into Friday.

River Flood Warnings will continue into next weekend for parts of
the upper Des Moines River Basin. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

Ansorge

In the hours before

Special weather statement, Apr 17, 1:52 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
152 PM CDT Wed Apr 17 2019

IAZ045-057-058-171930-
Guthrie IA-Audubon IA-Carroll IA-
152 PM CDT Wed Apr 17 2019

...Dime to Penny Size Hail Possible...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 11 miles northwest of Audubon, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Coon Rapids, Templeton, Dedham, Willey, Ralston and Gray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4188 9509 4206 9463 4180 9462 4170 9509
TIME...MOT...LOC 1851Z 241DEG 37KT 4179 9513

Kotenberg
Special weather statement, Apr 17, 2:09 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
209 PM CDT Wed Apr 17 2019

IAZ057-058-171945-
Guthrie IA-Audubon IA-
209 PM CDT Wed Apr 17 2019

...Penny to Dime Size Hail Possible...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Audubon, moving east at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Audubon, Exira, Elk Horn and Audubon County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4181 9462 4163 9463 4155 9504 4160 9504
      4160 9506 4171 9507
TIME...MOT...LOC 1908Z 249DEG 38KT 4162 9500

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:52 PM CDTSpecial Weather StatementDMXCarroll38 min
Apr 17, 2:09 PM CDTSpecial Weather StatementDMXAudubon36 min
Apr 17, 3:04 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Polk41 min
Apr 17, 4:30 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Cerro Gordo, Franklin, Grundy45 min
Apr 17, 4:34 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama41 min
Apr 17, 5:11 PM CDTSevere Thunderstorm WarningDMXMarshall, Poweshiek, Tama49 min
Apr 17, 5:26 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek49 min
Apr 17, 6:23 PM CDTSpecial Weather StatementDMXWayne67 min
Apr 17, 6:52 PM CDTSpecial Weather StatementDMXAppanoose53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.